Alert archive / Colorado / High Wind Warnings in 2010

High Wind Warning 1, NWS Denver/Boulder, CO

January 24, 20107 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Jan 24, 2010, 1:02 PM MST for 7 counties in Colorado. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2010, 1:02 PM MST (20:02 UTC)
Expired
Jan 24, 2010, 6:00 PM MST
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Larimer County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 119 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 1:19 PM MSTNON-TSTM WND GST 55Nnw Peetz, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

888 
WWUS75 KBOU 242002
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
102 PM MST SUN JAN 24 2010


COZ038-042-044-048>051-250100-
/O.NEW.KBOU.HW.W.0001.100124T2002Z-100125T0100Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...
BRUSH...FORT MORGAN...GOODRICH...WIGGINS...CROOK...MERINO...
STERLING...PEETZ...AKRON...COPE...LAST CHANCE...OTIS...
JULESBURG...OVID...SEDGWICK...AMHERST...HAXTUN...HOLYOKE
102 PM MST SUN JAN 24 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* TIMING...STRONG WINDS WILL CONTINUE ACROSS THE AREA THROUGH THE
  AFTERNOON. THE WINDS WILL DECREASE THIS EVENING. 

* WINDS...SUSTAINED NORTHWEST WINDS OF 35 TO 50 MPH WILL PERSIST
  THROUGH THE AFTERNOON...WITH GUSTS TO 65 MPH. THE STRONGEST
  WINDS WILL OCCUR ALONG THE WYOMING BORDER AND AREAS EAST OF
  INTERSTATE 25 IN THE AREA COVERED BY THIS WARNING.
 
* IMPACTS...THE STRONG WINDS WILL MAKE TRAVEL HAZARDOUS...
  ESPECIALLY ALONG INTERSTATE 76.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY.

&&

$$
LESZCYNSKI
1 follow-up statement
682 
WWUS75 KBOU 250059
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
559 PM MST SUN JAN 24 2010

COZ038-042-044-048>051-250200-
/O.EXP.KBOU.HW.W.0001.000000T0000Z-100125T0100Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
NORTHEAST WELD COUNTY-MORGAN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
INCLUDING...FORT COLLINS...HEREFORD...LOVELAND...NUNN...
BRIGGSDALE...GROVER...PAWNEE BUTTES...RAYMER...STONEHAM...BRUSH...
FORT MORGAN...GOODRICH...WIGGINS...CROOK...MERINO...STERLING...
PEETZ...AKRON...COPE...LAST CHANCE...OTIS...JULESBURG...OVID...
SEDGWICK...AMHERST...HAXTUN...HOLYOKE
559 PM MST SUN JAN 24 2010

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING. 

THE NORTHWEST WINDS THAT HAVE BLOWN ACROSS THE WARNING AREA MUCH
OF THE DAY ARE ON THE DECREASE AT 6 PM AND WILL CONTINUE TO SETTLE
DOWN AS THE EVENING WEARS ON. A NUMBER OF LOCATIONS IN THE WARNING
AREA REPORTED GUSTS IN EXCESS OF 50 MPH.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 24, 3:55 AM MST, 9 hours 7 minutes earlier.

Area forecast discussion, Jan 24, 3:55 AM MST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MST SUN JAN 24 2010

.SHORT TERM...SHORTWAVE ROTATING AROUND THE LARGE PLAINS TROUGH WILL
SWING FROM EASTERN WYOMING INTO THE CENTRAL PLAINS TODAY. QG LIFT
WEAKENS AS IT MOVES SOUTHEAST...BUT THERE IS STILL SOME LOW LEVEL
COLD ADVECTION THIS MORNING ON THE PLAINS AND THERE IS A LITTLE
PRECIPITATION OR AT LEAST A BAND OF VIRGA ALONG THE EDGE OF THE COLD
AIR. LEFT THE LOW POPS IN THE NORTHEAST AND SHARPENED THE
TEMPERATURE CONTRAST WITH HIGHS NEAR 30 IN THE CORNER AND NEAR 40 ON
THE WEST SIDE OF DENVER. WHAT LITTLE LIFT THERE IS FOR THE MOUNTAINS
WILL BE EARLY THIS MORNING. OROGRAPHIC SNOW IS STILL HINDERED BY THE
SHORTAGE OF LOW LEVEL MOISTURE. PREVIOUS SNOW AMOUNTS STILL LOOK
ALRIGHT WITH A TOTAL OF 6 TO 12 INCHES...GREATEST IN THE NORTH/WEST
PARTS OF OUR MOUNTAINS. PREVIOUS WIND FORECAST ALSO LOOKS ON TRACK
WITH INCREASING WINDS ALOFT MIXING DOWN THIS AFTERNOON. BEST
GRADIENT STAYS NORTH/EAST OF US BUT GUSTS TO AROUND 50 MPH POSSIBLE
IN THE CORNER AND ALSO ON THE EAST SLOPES OF THE FRONT RANGE.

SKIES CLEAR TONIGHT EXCEPT FOR SOME LINGERING MOISTURE OVER THE
MOUNTAINS. COMBINED WITH THE WIND THERE WILL LIKELY STILL BE SOME
LIGHT PRECIPITATION OVER THE RIDGES. DROPPED FORECAST LOWS EAST OF
THE MOUNTAINS IN LINE WITH THE LATEST GUIDANCE AND UPSTREAM
TEMPERATURES...MILDER ALONG THE FOOTHILLS DUE TO THE DOWNSLOPE WINDS.

.LONG TERM...A NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER NORTHEAST
CO ON MONDAY WITH A RIDGE OVER THE ROCKY MOUNTAIN/GREAT BASIN
REGIONS WITH A LONG WAVE TROF OVER THE GREAT LAKES REGION.  THE FLOW
ALOFT IS PROGGED TO GRADUALLY WEAKEN THROUGH THE DAY MONDAY AS THE
RIDGE APPROACHES FM THE WEST.  WL CONTINUE WITH THE TREND OF DCRG
SNOW IN THE MTNS AND OVERALL WIND ELSEWHERE ON MONDAY.  THE FLOW
ALOFT WILL TRANSITION TO MORE OF A WLY COMPONENT MONDAY NIGHT AS THE
RIDGE AXIS MOVES OVER CO.  INCRG STABILITY CAN BE EXPECTED WITH JUST
A FEW LINGERING SNOW SHOWERS ALG WEST FACING SLOPES IN THE HIGH
COUNTRY.  FOR TUESDAY AND TUESDAY NIGHT...THE RIDGE AXIS SHIFTS TO
THE EAST AHD OF THE NEXT COUPLE OF SYSTEMS.  ONE DISTURBANCE IS
EXPECTED TO PASS NORTH OF COLORADO TUESDAY NIGHT...WHILE ANOTHER
OVER SRN CA IS EXPECTED TO AFFECT CO WEDNESDAY NIGHT INTO THURSDAY.
THE FIRST SYSTEM WL PROVIDE COLDER TEMPERATURES AND A WEAK PUNCH OF
UPSLOPE WEDNESDAY MORNING AS A FRONTAL BOUNDARY MOVES INTO THE FRONT
RANGE.  PACIFIC MSTR WILL INCREASE OVER CO WEDNESDAY INTO THURSDAY
AS THE SECOND PART OF THE TROF PASSES THROUGH ARIZONA/NEW MEXICO.
NOT MUCH IN THE WAY OF DYNAMICS TO WORK WITH IF THIS SYSTEM PASSES
TOO FAR SOUTH.  THERE IS AN OROGRAPHIC COMPONENT PRESENT IN THE MTNS
AS WELL BUT ITS NOT MUCH TO WRITE HOME ABOUT EITHER.   WL CONTINUE
WITH A CHC OF SNOW IN THE MTNS AND FRONT RANGE...WITH A SLIGHT CHC
OVER MOST OF THE NERN PLAINS IN THE WEDNESDAY/THURSDAY TIME FRAME.
A DRIER NORTH/NORTHWESTERLY FLOW ALOFT IS PROGGED TO RETURN BY THE
END OF THE WEEK.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. THERE IS A
CHANCE OF CEILINGS AROUND 6000 FEET WITH VIRGA...BUT THE CHANCE OF
RAIN OR SNOW AT THE GROUND IS VERY LOW. NORTHWEST WINDS WILL
INCREASE THIS AFTERNOON WITH GUSTS OF 25 TO 30 KNOTS. THE WINDS WILL
DIMINISH WITH CLEARING SKIES THIS EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR SNOW
      AND BLOWING SNOW FROM THROUGH 6 PM MDT SUNDAY EVENING...NORTH
      CENTRAL MOUNTAINS...ZONES 31..33 AND 34.

GIMMESTAD/COOPER
Hazardous weather outlook, Jan 24, 11:03 AM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MST SUN JAN 24 2010

COZ030>051-251300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MST SUN JAN 24 2010

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE NORTH CENTRAL
MOUNTAINS UNTIL 6 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW AND WIND WILL CONTINUE OVER THE MOUNTAINS THROUGH
THE AFTERNOON. ADDITIONAL ACCUMULATIONS OF 2 TO 5 INCHES CAN BE
EXPECTED IN THE HIGHER MOUNTAINS...WITH UP TO 2 INCHES IN NORTH AND
MIDDLE PARKS AS WELL AS THE HIGHER FOOTHILLS. NORTHWEST WINDS WILL
GUST AS HIGH AS 50 MPH ALONG THE DIVIDE AND ON THE EAST SLOPES OF
THE FOOTHILLS...PRODUCING AREAS OF BLOWING AND DRIFTING SNOW ACROSS
THE PASSES. ACROSS THE PLAINS...NORTHWEST WINDS OF 20 TO 35 MPH WILL
OCCUR THROUGH THE AFTERNOON WITH SOME GUSTS AS HIGH AS 50 MPH IN THE
NORTHEAST CORNER. IN ADDITION...A FEW LIGHT SNOW SHOWERS ARE ALSO
POSSIBLE IN THE NORTHEAST CORNER OF COLORADO...BUT NO ACCUMULATION
IS EXPECTED. THE SNOW WILL END WITH DIMINISHING WINDS IN MOST AREAS
THIS EVENING...BUT THERE WILL STILL BE AREAS OF LIGHT SNOW AND
STRONG WINDS IN THE HIGHER MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER PACIFIC STORM SYSTEM IS EXPECTED TO AFFECT NORTH CENTRAL AND
NORTHEAST COLORADO WEDNESDAY INTO THURSDAY. IT APPEARS THERE WILL BE
A GOOD CHANCE OF SNOW IN THE HIGH COUNTRY AS WELL AS IN THE FRONT
RANGE FOOTHILLS...WITH A LESSER CHANCE OF SNOW ON THE NEARBY PLAINS
AND PALMER DIVIDE. FARTHER OUT ON THE PLAINS JUST A SLIGHT CHANCE OF
SNOW IS EXPECTED AT THIS TIME. CONDITIONS SHOULD GRADUALLY IMPROVE
ON FRIDAY WITH WARMER TEMPERATURES BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.

D-L/BAKER

Nearby

High Wind Warnings in Colorado, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.